Supraventricular tachycardia in children

Van der Merwe, D. M. ; Van der Merwe, P. L. (2004-04)

The original publication is available at http://www.cvja.co.za/

Article

The mechanisms causing different supraventricular tachycardias can be identified with the aid of the 12-lead ECG using Tipple’s approach. The main aims of this retrospective study were to use the 12-lead ECG to determine the underlying mechanisms of supraventricular arrhythmias and to evaluate the effectiveness of the treatment modalities used. Forty-one patients were included in the study. The main findings were: nine of the 41 patients had atrial tachycardias while junctional tachycardia occurred in 32/41 of our patients. The underlying mechanisms causing the junctional tachycardias were: AVNRT (n = 21), AVRT (n = 10) and JET (n = 1). Of the 10 patients presenting with AVRT, eight were less than one year old. AVNRT occurred more often in the older age group (>1 year of age). Fifteen of the 41 patients had spontaneous cessation of their supraventricular tachycardia. The drug most commonly used during the acute and long-term phases was digoxin. Amiodarone was used in six patients with an 80% success rate. In the early 80s verapamil was used in five patients with a 100% success rate. It is important to note that verapamil is no longer used in children due to its side effects. Lately, adenosine phosphate is the drug of choice in most supraventricular tachycardias. The management of supraventricular tachycardias in paediatric practice is mainly based on clinical studies and individual experience. Care must therefore be taken to choose medication regimens that are likely to be effective with the minimum risk of potentiating abnormal haemodynamics or conduction.

Please refer to this item in SUNScholar by using the following persistent URL: http://hdl.handle.net/10019.1/19344
This item appears in the following collections: